Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 30, 2004, 9:20 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 9:20 PM CDT (02:20 UTC)
- Expired
- May 30, 2004, 9:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Phillips County, AR, Coahoma County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3112 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS54 KMEG 310220 SVRMEM ARC107-MSC027-310245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 920 PM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS COAHOMA COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 945 PM CDT * AT 920 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ELAINE...MOVING NORTHEAST AT 75 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 945 PM CDT INCLUDE... ELAINE...SHERARD... LAKE VIEW... FRIARS POINT...KINGS... HELENA... .QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3423 9105 3418 9060 3457 9050 3448 9085 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:20 PM CDT, 5 hours earlier.
Area forecast discussion, May 30, 4:20 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 420 PM CDT SUN MAY 30 2004 .DISCUSSION... A COLD FRONT NOW OVER THE EXTREME NW PART OF AR WILL MOVE THROUGH MOST OF THE CWA LATER TONIGHT. AN INTENSE SQUALL LINE HAS DEVELOPED JUST AHEAD OF THE FRONT AND WILL MOVE THROUGH THE CWA LATER THIS EVENING INTO THE OVERNIGHT HOURS. TORNADOES...LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE ALL POSSIBLE WITH THIS LINE. A FEW TORNADIC SUPERCELLS COULD DEVELOP AHEAD OF THE SQUALL LINE LATE THIS AFTERNOON AND EVENING. THE SITUATION IS COVERED WELL BY A TORNADO WATCH AND SPC DAY 1 OUTLOOK INCLUDING MOST OF THE CWA UNDER A HIGH RISK. STRONG SOUTH WINDS ARE OCCURRING THIS AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM FOR NE AR/MO BOOTHEEL. WILL LET THE WIND ADVISORY EXPIRE AT 6 PM SINCE SUSTAINED WINDS SHOULD DIP BELOW ADVISORY CRITERIA AT THAT TIME. EXPECT THE COLD FRONT TO CLEAR THE REST OF THE NRN MS COUNTIES MONDAY. A SLGT CHC OF TSTMS STILL REMAINS OVER THE SRN HALF OF THE CWA MONDAY...BUT THE SVR RISK IS LOW. OTHER SHORTWAVES WILL BRING CHCS OF SHWRS/TSTMS LATER IN THE FCST PERIOD BUT NOTHING LOOKS SEVERE AT THIS TIME. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...WIND ADVISORY FOR NE AR UNTIL 6 PM. MS...WIND ADVISORY UNTIL 6 PM. MO...NONE. TN...NONE. && SWC
Hazardous weather outlook, May 30, 5:45 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 545 PM CDT SUN MAY 30 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-311100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 545 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY ACROSS THE MIDSOUTH TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT FOR EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND THE NORTHWEST HALF OF NORTH MISSISSIPPI. THE HIGH RISK AREA IS NORTHWEST OF AN OXFORD TO CORINTH LINE AND INCLUDES JONESBORO...BLYTHEVILLE... DYERSBURG...MEMPHIS...JACKSON AND CLARKSDALE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE REST OF NORTH MISSISSIPPI. THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF AN OXFORD TO CORINTH LINE AND INCLUDES TUPELO. A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT PROVIDING THE BEST CHANCE FOR SEVERE WEATHER. A LINE OF THUNDERSTORMS IN ADVANCE OF THE FRONT WILL MOVE ACROSS THE AREA TONIGHT. ADDITIONAL THUNDERSTORMS WILL DEVELOP AHEAD OF THE MAIN LINE OF STORMS DURING THE EVENING. SEVERAL OF THESE STORMS COULD BE SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER IS FROM THIS EVENING INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN... THERE WILL BE OTHER CHANCES OF THUNDERSTORMS DURING THE WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING INTO THE OVERNIGHT HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Local storm report, May 30, 8:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST POCAHONTAS 36.26N 90.97W
05/30/2004 60 MPH RANDOLPH AR AMATEUR RADIO
WINDS GUSTS REPORTED TO 60 MPH
0703 PM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/30/2004 RANDOLPH AR CO-OP OBSERVER
LARGE TREE LIMBS REPORTED DOWN
0720 PM TSTM WND GST 1 W EGYPT 35.87N 90.95W
05/30/2004 60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
WINDS GUSTS TO 60 MPH
0737 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
05/30/2004 CLAY AR TRAINED SPOTTER
LARGE TREE LIMBS DOWN
0738 PM TSTM WND GST 4 S PARAGOULD 36.00N 90.51W
05/30/2004 60 MPH GREENE AR TRAINED SPOTTER
GUSTS TO 60 MPH
0745 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
05/30/2004 CLAY AR PUBLIC
SHEDS DESTROYED...TRAILERS DAMAGED...LOTS OF TREES
KNOCKED DOWN.
0745 PM TSTM WND DMG 5 N WEINER 35.69N 90.90W
05/30/2004 POINSETT AR LAW ENFORCEMENT
POWER LINES AND SEVERAL TREES REPORTED DOWN NEAR THE
POINSETT AND CRAIGHEAD COUNTY LINE ALONG STATE HIGHWAY 49
0800 PM TSTM WND DMG 2 N CLARKTON 36.48N 89.97W
05/30/2004 DUNKLIN MO AIRPLANE PILOT
POWER LINES REPORTED DOWN BETWEEN CLARKTON AND MALDEM.
0800 PM TSTM WND DMG CLARKTON 36.45N 89.97W
05/30/2004 DUNKLIN MO TRAINED SPOTTER
POWER LINES REPORTED DOWN IN CLARKTON AND THE NEARBY TOWN
OF MCGUIRE.
0810 PM TSTM WND GST SENATH 36.13N 90.16W
05/30/2004 60 MPH DUNKLIN MO EMERGENCY MNGR
0810 PM TSTM WND DMG SENATH 36.13N 90.16W
05/30/2004 DUNKLIN MO EMERGENCY MNGR
TREES AND POWER LINES REPORTED DOWN
&&
CORDEROThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:46 PM CDT | Tornado Warning | MEG | DeSoto | 29 min |
| May 30, 9:15 PM CDT | Tornado Warning | MEG | DeSoto, Marshall | 30 min |
| May 30, 9:47 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 28 min |
| May 30, 10:02 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 43 min |
| May 30, 10:09 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 51 min |
| May 30, 10:13 PM CDT | Tornado Warning | MEG | Panola | 32 min |
| May 30, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 31 min |
| May 30, 10:32 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 43 min |
| May 30, 10:39 PM CDT | Severe Thunderstorm Warning | MEG | Tippah, Union | 36 min |
| May 30, 10:45 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 30 min |
| May 30, 10:56 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 34 min |
| May 30, 11:08 PM CDT | Severe Thunderstorm Warning | MEG | Prentiss | 37 min |
| May 30, 11:15 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 45 min |
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc | 23 min |
| May 30, 11:23 PM CDT | Severe Thunderstorm Warning | MEG | Union | 22 min |
| May 30, 11:25 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 35 min |
| May 30, 11:37 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 23 min |
| May 30, 11:43 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 17 min |
| May 30, 11:56 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 49 min |
| May 30, 7:11 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 49 min |
| May 30, 7:12 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 48 min |
| May 30, 7:38 PM CDT | Tornado Warning | MEG | Clay | 37 min |
| May 30, 8:05 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 40 min |
| May 30, 8:12 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 33 min |
| May 30, 8:12 PM CDT | Tornado Warning | MEG | Lee | 33 min |
| May 30, 8:21 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 39 min |
| May 30, 8:41 PM CDT | Tornado Warning | MEG | Mississippi, Poinsett | 34 min |
| May 30, 8:59 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.